What to Do When Someone Is OverdosingMarch 30, 2022
If someone in your household uses prescription drugs to manage anxiety, chronic pain or ADHD, you should know that these medications can be dangerous, even when people take them under a doctor’s supervision. Two of the potential risks to be aware of are addiction and overdose. Overdoses can happen rapidly and be fatal, so it’s essential to familiarize yourself with the warning signs and know how to respond.
What Causes an Overdose?
An overdose is more likely to happen if someone takes a drug in a non-prescribed way, including:
- Taking more than the recommended dose
- Combining substances like opioids and alcohol
- Crushing and snorting pills to achieve a more potent effect
Someone’s odds of overdosing depend on variables like the substance(s) they’ve taken, the amount consumed and how much time has passed between doses.
Overdose Warning Signs
Respiratory failure is the most common cause of death from an overdose. Because someone who stops breathing can quickly slip into unconsciousness, a timely response can save their life. Here are some red flags that someone is experiencing a drug overdose.
- They are unconscious and unresponsive
- Ragged or labored breathing
- Disorientation and confusion
- Blue lips and fingernails
- Extreme drowsiness
- Dramatic changes in vital signs like body temperature and heart rate
- Gastrointestinal issues like nausea, vomiting and diarrhea
- Constricted or dilated pupils
- Seizures and hallucinations
If your loved one is overdosing on opioids, a drug called naloxone can block the effects and stabilize the person until first responders arrive. By design, naloxone is easy for people with no medical training to administer, so if someone in your household uses opioids, you should get some from your local pharmacy and ensure everyone knows where it is and how to use it.
Responding to a Loved One’s Drug Overdose
Witnessing an overdose can be frightening, but staying calm and acting quickly can save your loved one’s life.
- First, call 911. Give the dispatcher your precise location, and tell them the details of any known substances in the victim’s system.
- If the overdose victim is unresponsive, but breathing normally, move them into the recovery position, which can help prevent them from choking if they vomit.
- If the person has stopped breathing, do rescue breathing until the EMTs arrive and take over.
During a drug overdose, providing first aid before the ambulance gets to the scene could make a life-or-death difference. Most states have enacted Good Samaritan laws that limit liability for untrained people who voluntarily care for others who are injured, ill or incapacitated. These laws aim to encourage bystanders to intervene in an emergency without fear of legal repercussions.
Recovering After a Drug Overdose
For some people, coming so close to death can expose the harsh consequences of continuing to abuse drugs. However, if someone dear to you has survived a drug overdose and is still hesitant to seek treatment, you may need to hold a substance abuse intervention to convince them to get sober.
Rich Whitman is a certified professional interventionist with a 98% success rate and more than three decades of experience staging interventions in all 50 U.S. states. Don’t wait any longer to get your family member or friend the help they need. Contact us today to learn more.